MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1315020020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic morgagni hernia repair on (b)(6) 2016 whereby a gore-tex® soft tissue patch was implanted.It was reported the patient alleges the following injuries: pain, small bowel obstruction, recurrent hernias, failure of gore mesh, mesh revision, mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2016: (b)(6), md.History and physical.Received in transfer from electra hospital secondary to continued nausea, vomiting and acute renal failure.32-year-old gentleman with history significant for back injury; considering himself disabled secondary to chronic back pain.Acknowledges self-medication with methamphetamine for pain; uses injection as well as smoking it; a gram lasts five or six days.About six days ago began to have nausea and vomiting; intractable.Having abdominal pain now; he believes secondary to vomiting.Not able to keep anything down for six days.Presented to electra hospital yesterday.Continued vomiting overnight despite zofran and phenergan.Electra sought transfer for higher level of care.Social: utilizes tobacco.Weight 261.8 pounds, bmi 31.8.Abdomen: soft, diffusely tender, but more so in epigastric region.Bowel sounds hypoactive.No masses or organomegaly.Impression: intractable nausea and vomiting, abdominal pain, acute renal failure, illicit drug use.Plan: stat labs, aggressive intravenous fluid rehydration.Discussed placing nasogastric tube on low continuous suction.Nephrology consulted.Implant procedure: repair of incarcerated hernia of morgagni with gore-tex mesh and placement of a percutaneous endoscopic gastrostomy tube.Implant: gore-tex® soft tissue patch [1315020020/(b)(6), 15.0 cm x 20.0 cm x 2.0 mm] implant date: (b)(6) 2016 (hospitalization (b)(6) 2016).(b)(6), md.Operative report.Preoperative diagnosis: incarcerated hernia of morgagni.Postoperative diagnosis: incarcerated hernia of morgagni.Procedure: ¿the patient brought to the operating room awake, alert, general endotracheal anesthesia was induced.The abdomen was prepped and draped in usual sterile fashion and a foley catheter was inserted and umbilical incision was made, dissecting down to the umbilical stump and securing it with 2-0 vicryl sutures.A hasson trocar was then placed under direct visualization and the abdomen inspected.The stomach was found to antrum of the stomach up in the hernia as well as the transverse colon and a large amount of omentum.The falciform ligament was also being pulled up into the hernia sac.Two 5 mm left upper quadrant trocars were placed and this was reduced with some difficulty and then the hernia sac was dissected free as well as the falciform ligament taken down and the liver reduced.Due to the size of the hernia which measured about 12 cm x 16 cm, it was unable to be closed.Therefore, a gore-tex patch of 20 cm x 26 cm was used to close the defect.It was sutured with endoscopic suturing as well as tisseel to hold it in place and as the gore-tex was too thick to have the tacks hold the gore-tex in place.Next, dr.(b)(6) performed percutaneous endoscopic gastrostomy tube first placing endoscope into the stomach and transilluminated then using one of the lateral 5 mm ports to insert her needle into the stomach, using the pull technique and threading a wire into the stomach.The tube was secured at 4 cm on the abdominal wall.The abdomen was once again inspected.It was desufflated.The umbilical incision was closed with 0 vicryl suture and an additional 10 mm right upper quadrant trocar site was closed with 0 vicryl suture, 4-0 subcuticular was used for the skin.1% lidocaine mixed with 0.5% marcaine was used to anesthetize all the wounds and dry sterile dressings were placed.The patient was awakened and extubated and taken to the recovery room in stable condition.¿.(b)(6) 2016: (b)(6).Intraoperative record.Wound class: clean-contaminated.Implant record.Graft gore-tex® patch tissue soft 15.0 cm x 20.0 cm x 2.0 mm.Site: abdomen.Expiration date: 05/01/2019.Quantity: 1.Model #: 1315020020.Lot #: (b)(6).Manufacturer: w.L.Gore & associates, inc.Mfg catalog #: 1315020020.The records confirm a gore-tex® soft tissue patch (1315020020/(b)(6)) was implanted during the procedure.Relevant medical information: (b)(6) 2016: (b)(6), md.Discharge summary.Final diagnoses: status post repair of large right diaphragmatic (morgagni) hernia.Nausea, vomiting, abdominal pain resolved.Acute kidney injury which improved.Hypokalemia; refused potassium supplementation.Comorbidities class i obesity, chronic back pain, history of methamphetamine/tobacco abuse.Disposition: home to follow up with primary care physician in 1-2 weeks, general surgery as scheduled, nephrology as scheduled.Activities as tolerated, general diet.Summary: presented to emergency room on transfer from (b)(6) hospital for further management of nausea, vomiting, abdominal pain.Imaging studies included abdominal/pelvic ct scan which reported a large right anterior diaphragmatic hernia containing mesenteric fat and portions of the stomach.No evidence of bowel obstruction.Had repair of diaphragmatic hernia.Nausea, vomiting, abdominal pain markedly improved.Nephrology assisted in management of marked decline in renal function.Currently stable and being discharged.(b)(6) 2017: (b)(6), md.Radiology ¿ ct abdomen/pelvis without contrast.Indication: ventral hernia, incarceration.Impression: ventral abdominal wall hernia, supraumbilical with defect measuring 3.5 cm containing loops of small bowel.Lack of contrast limits evaluation for obstruction.Lack of proximal dilation argues against high-grade obstruction.Partial obstruction cannot be completely excluded.Failed right diaphragmatic hernia mesh repair, likely morgagni hernia with colon herniated into the right hemithorax.Severe hepatomegaly, fatty infiltration of liver.(b)(6) 2017: (b)(6).History and physical.Procedure planned: open ventral hernia repair.Presents to emergency room with abdominal pain localized to umbilical region.Pain started last night which he thought related to gas; slowly progressed in severity.Previous laparoscopic diaphragmatic hernia repair with mesh.Two weeks after that procedure, he was not restricting activities and felt a pop in umbilicus.Since then has known about his hernia but unable to have it fixed secondary to lack of insurance.No nausea, vomiting or lack of bowel function.Medical history: morbid obesity, hypertension.Social history: current every day smoker/cigarettes, current alcohol, past street drug/inhalant/medication abuse.Gastrointestinal: soft, obese, tenderness and guarding around the umbilicus with palpable bowel ¿ not reducible.Impression/plan: incarcerated incisional hernia; not reducible at bedside, tender to palpation with slight leukocytosis.To operating room for open repair with or without mesh depending on the viability of the bowel.Discussed high risk of recurrence with multiple risk factors.Hypertension; resume home meds postoperatively.Morbid obesity; counseled on weight loss and smoking cessation.(b)(6) 2017: (b)(6), md.Operative report.Preoperative diagnosis: incarcerated incisional hernia.Postoperative diagnosis: incarcerated incisional hernia.Procedure performed: open incisional hernia repair with ventralex st hernia patch (2.5 in).Anesthesia: general, endotracheal intubation.Complications: none.Estimated blood loss: minimal.Findings: incarcerated small bowel noted preoperatively which was reduced with general anesthesia.Able to get into the preperitoneal space without entry into the hernia sac.The patch was placed preperitoneal.Iv fluids: see anesthesia records.Blood products: none.Drains: none.Specimens: none.Indication for procedure: patient is a 33-year-old male with a previous history of a laparoscopic paraesophageal hernia repair with a mesh.Subsequent to that procedure, he did not follow his weight and activity restrictions, and noticed a pop in his umbilicus 2 weeks after that procedure.Since then, he has failed to follow up and be evaluated for this secondary to lack of insurance and noncompliance.He returns to the er today secondary to umbilical pain that did not resolve spontaneously like it has previously.The evaluation noted small bowel trapped within the incisional defect which was painful, and unreducible in the er.He also had a slight leukocytosis with a shift but no other signs of sepsis or ischemic bowel.At that point, the risks, benefits and alternatives were explained to the patient, and informed consent was obtained for open incisional hernia repair.Description of procedure: ¿the patient was brought back to the operating room, placed on the or table, underwent general anesthesia and endotracheal intubation without any complications or issues.Prior to induction of anesthesia, patient was given preoperative antibiotics and placed in bilateral sequential compression devices.A time-out was performed after a foley catheter was placed uneventfully.His abdomen was then steriley prepped with chloraprep.He was then toweled and draped in a sterile fashion.I began by making a midline supraumbilical incision that carried into the base of his umbilicus.This was carried through soft tissue with bovie cautery until the hernia sac was identified.I then circumferentially dissected the hernia sac from the surrounding tissue and previous scar until i was able to get down to the fascia.The defect itself was approximately 3 cm in diameter.The bowel had been reduced.I then circumferentially cleaned off the fascia, superficially as well as within the preperitoneal space, dissecting the hernia sac away from this area.Once this was done and i had approximately 1-2 cm of free space preperitoneally, hemostasis was achieved.I then chose a ventralex hernia patch approximately 2.5 inches in diameter to be placed.The patch was then placed in the preperitoneal space.I sutured it in place with u-stitches of 0 prolene and then cut the wing.This hernia defect was primarily closed over the top with simple interrupted sutures of 0 prolene until completely closed.Hemostasis was achieved.I then cleaned up the subcutaneous tissue by removing the previous scar tissue and epithelialized surfaces.The incision was then closed in layers; the subcutaneous space, and deep dermal stitches were used to reapproximate the soft tissue.Staples were then used to close the skin.A sterile dressing of 4 x 4¿s and tape was placed over the top.The patient tolerated the procedure well.He was extubated in the or without any complications or issues.He was then transferred to pacu for further care prior to being admitted to the hospital.¿ (b)(6) 2017: (b)(6).Implant record.Mesh ventralex st.Bard davol.Explant procedure: n/a.Explant date: n/a.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10440021
Report Number3003910212-2020-01047
Device Sequence Number11390073
Product Code FTL
UDI-Device Identifier00733132600526
UDI-Public00733132600526
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2019
Device Model Number1315020020
Device Catalogue Number1315020020
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
10/19/2022
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date09/08/2020
10/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/24/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age33 YR
Patient SexMale
Patient Weight119 KG